Can Diabetes Medications (Metformin) Cause Loss Of Hair?

by Romy
(South Africa)

QUESTION: I have been taking Metformin since 2008, must say that I went now to search on the net for some answers.


My hair is thinner and thinner,I lost plenty of hair it is getting now problematic situation.
I am on good supplements so I am looking for some info`s as I start believe it has been cause by the medication for diabetes 2.


ANSWER: Hi Romy,

The truth is that there is no scientifically proved information about hair loss in patients who use Metformin although some patients have reported their hair to become thinner during Metformin treatment.

The important thing is that most patients with diabetes do have problems with hair loss, because of the impaired blood glucose metabolism.

Therefore, the scientists believe that the hair loss appears because of diabetes, and not because of the usage of Metformin.

  • In addition, I want to inform you that the hair-loss is also a symptom of other medical conditions like hypothyroidisms, elevated secretion of corticosteroids (Cushing’s diseases) autoimmune disorders like SLE and many more.

    Remember, I’m not telling you that you might have one of the diseases mentioned above; I just want that you go and talk with your doctor in purpose to exclude any of the above mentioned medical problems.

    Your health care provider is the only person who can estimate the exact cause of the hair-loss, because he/she knows your condition better than anyone.

  • At last, I want to give you some suggestions on how you can stimulate the growth of your hair:

    1. Do not use brushes, which are damaging your hair, like metallic or plastic brushes. Try to find a brush which is made of natural bristle brushes.

    2. Massage your scalp every single morning. In this way, you are going to stimulate the circulation of your scalp.

    This will provide more blood for the hair follicles. When the hair follicles are having more blood, they can grow normally.

    3. It would be better for you to cut the damaged ends of your hair, because they can stop the normal growth of your hair.

    4. At last, I want you to take in consideration the usage of certain lotions, which are stimulating the growth of your hair.

    The bad thing is that I’m not able to tell you which the best lotion is. However, you can always speak with someone, who is working with those products for the exact answer.

    I hope that these my suggestions will help you, but I still recommend you to talk with your doctor about the possible cause of your problem.

    Wishing all the best.

    Dr.Alba

  • Click here to post comments or follow up

    Ask the Doctor now? Simply click here to return to Diabetes medication side effects..

    Explore More...